Improper Use of Coumadin in Nursing Homes Leads to Deaths and Injuries

Coumadin, known generically as warfarin, is a popular decades-old blood thinner given to patients in order to reduce their risk of stroke and heart attack. It has benefits in patients who need it, but proper management needs to be implemented in order to keep patients safe. Patients taking Coumadin must avoid certain foods and medications. They also need to undergo regular blood testing to make sure the drug is working correctly; these tests ensure that the blood clots when necessary.

According to an article published by ProPublica and The Washington Post, Coumadin errors have resulted in injuries and deaths in nursing homes across the United States. A ProPublica analysis of government inspection reports found that at least 165 nursing home residents died or were hospitalized due to errors involving Coumadin or warfarin from 2011 to 2014. Research suggests that the problem is actually worse, potentially thousands more injuries annually that are not investigated by the government.

“It’s an insidious problem,” said Rod Baird, president of Geriatric Practice Management, according to ProPublica. He said that because errors are easy to make, “Coumadin is the most dangerous drug in America.” Geriatric Practice Management is a company that creates electronic health records for physicians working in long-term care facilities.

Patient advocates and governments officials regularly cite nursing homes for practices that endanger their residents, such as the overuse of antipsychotics. The risks associated with Coumadin errors, however, has received relatively little attention. The drug has its clear benefits for patients at risk for a life-threatening blood clot, but mistakes have undoubtedly caused injuries and tragic deaths for nursing home residents and their families.

ProPublica shares the story of an 89-year-old grandmother of eight who was taking Coumadin. The San Diego facility where she was living gave her an antibiotic that multiplies the anticoagulant’s effects, and didn’t tell her doctor that she needed additional blood tests to measure the rate at which her blood clots. She died of internal bleeding. Another woman in Minnesota was hospitalized with blood clots in her leg; her facility failed to give her Coumadin for 50 days in a row and also did not perform the blood tests ordered by her doctors. This information was gathered via government inspection reports and lawsuits filed by patients’ families. The cases were settled confidentially.
In 2007, the American Journal of Medicine published a study showing that nursing home residents suffered 34,000 fatal, life-threatening or serious events each year related to Coumadin. Errors involving the drug in nursing homes occurs more in North Carolina than anywhere else, data indicates.

Newer generation anticoagulants, such as Pradaxa, Xarelto and Eliquis, have become available as an alternative in recent years. These drugs don’t require blood monitoring or dietary restrictions but have raised safety questions of their own; for the most part there is no antidote to reverse uncontrollable bleeding if it begins. Patients taking Coumadin, on the other hand, can be treated with vitamin K.

This entry was posted in Nursing Home Abuse, Pharmaceuticals and tagged , , , , , , . Bookmark the permalink.


© 2005-2017 Parker Waichman LLP ®. All Rights Reserved.